Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 6, NWS Aberdeen, SD

February 17, 20158 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Feb 17, 2015, 3:37 AM CST for 8 counties in South Dakota. It took effect at Feb 17, 2015, 2:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2015, 3:37 AM CST (09:37 UTC)
In effect from
Feb 17, 2015, 2:00 PM CST
Expired
Feb 17, 2015, 6:39 PM CST
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WWUS73 KABR 170937
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CST TUE FEB 17 2015

...WINDY CONDITIONS THIS AFTERNOON AND EVENING...

SDZ003-004-009-015-016-033>035-172145-
/O.NEW.KABR.WI.Y.0006.150217T2000Z-150218T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE
337 AM CST TUE FEB 17 2015 /237 AM MST TUE FEB 17 2015/

...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO 7 PM CST /6 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO 7 PM CST /6 PM MST/ THIS EVENING. 

* TIMING...GUSTY NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND
  PERSIST THROUGH THIS EVENING.

* WINDS...NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
2 follow-up statements
995 
WWUS73 KABR 172130
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CST TUE FEB 17 2015

...WINDY CONDITIONS INTO EARLY EVENING...

SDZ003-004-009-015-016-033>035-180100-
/O.CON.KABR.WI.Y.0006.000000T0000Z-150218T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE
330 PM CST TUE FEB 17 2015 /230 PM MST TUE FEB 17 2015/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* TIMING...GUSTY NORTHWEST WINDS WILL PERSIST INTO EARLY EVENING.

* WINDS...NORTHWEST AT 25 TO 35 MPH WITH GUSTS OVER 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOHR
743 
WWUS73 KABR 180039
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CST TUE FEB 17 2015


SDZ003-004-009-015-016-033>035-180145-
/O.CAN.KABR.WI.Y.0006.000000T0000Z-150218T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE
639 PM CST TUE FEB 17 2015 /539 PM MST TUE FEB 17 2015/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
DIMINISH THROUGH THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 16, 11:36 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 16, 11:36 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1136 PM CST MON FEB 16 2015

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

STILL PLENTY OF CLOUDS ACROSS THE REGION ALONG WITH SCT SNOW
SHOWERS WEST AND FLURRIES EAST. RADARS AND OBS UPSTREAM STILL
INDICATE POCKETS OF LIGHT SNOW AND SNOW SHOWERS WITHIN EMBEDDED
ENERGY IN UPPER LEVEL FLOW. WILL MAINTAIN POPS INTO THE EVENING
HOURS...MAINLY ALONG AND WEST OF THE JAMES VALLEY...WITH A FLURRY
MENTION EAST EARLY IN THE EVENING. CLOUD COVER FORECAST IS
DIFFICULT OVERNIGHT...MAINLY IN REGARDS TO TIMING THE DECREASE IN
AREAL COVERAGE. THIS WILL HAVE AN EFFECT ON OVERNIGHT LOWS AS
WELL. COLDER AIR BEGINS MOVING INTO THE REGION OVERNIGHT AS
CANADIAN SFC HIGH BUILDS IN. 925 MB TEMPS BOTTOM OUT TO AROUND -20
C ACROSS THE NORTHEAST CWA BY 12Z TUESDAY. A NORTHWEST BREEZE WILL
BE MAINTAINED AS WELL AND WIND CHILL VALUES FLIRT WITH ADVISORY
CRITERIA OVER THE FAR NORTHEAST CORNER. SINCE THE NUMBERS ARE VERY
MARGINAL AND IT APPEARS THERE WILL BE A BIGGER IMPACT FROM
TOMORROW NIGHTS WIND CHILLS...HAVE OPTED TO NOT ISSUE ANY WIND
CHILL HEADLINES TONIGHT AND WILL AWAIT THE LARGER SURGE OF COLD
TUESDAY NIGHT INTO WEDNESDAY MORNING. DURING THAT TIME...925 MB
TEMPS TANK EVEN LOWER AS THERE REMAINS JUST ENOUGH OF A PRESSURE
GRADIENT WITH THE HIGH BUILDING IN. APPARENT T GRIDS HAVE WIND
CHILL VALUES ANYWHERE FROM 25 BELOW TO CLOSE TO 35 BELOW ZERO OVER
THE NORTHERN AND EASTERN CWA TUESDAY NIGHT THROUGH WEDNESDAY
MORNING. WILL LIKELY NEED A WIND CHILL ADVISORY FOR THIS BUT STILL
HAVE TIME FOR LATER SHIFTS TO NAIL DOWN THE AREAL COVERAGE OF
ADVISORY LEVEL WIND CHILLS.

.LONG TERM...THURSDAY THROUGH MONDAY
THE MODELS AGREE WELL EARLY ON AND THEN DIVERGE LATE IN THE LONG
TERM. THE EC AND GEM AGREE WELL WITH THE GFS QUITE DIFFERENT LATE
IN THE PERIOD. THE LONG TERM BEGINS WITH A WARM FRONT OUT WEST
PUSHING SLOWLY EAST THROUGH THURSDAY AND THURSDAY NIGHT.
THUS...AFTER A COLD DAY ON THURSDAY...MILDER PACIFIC AIR WILL PUSH
IN. THIS WARM AIR OVERRIDING THE RETREATING COLD AIR WILL BRING
CLOUDS ALONG WITH SOME LIGHT SNOW CHANCES FROM WEST TO EAST
THURSDAY INTO FRIDAY. THERE COULD BE SOME LIGHT ACCUMULATIONS WITH
THIS SYSTEM. TEMPERATURES THURSDAY NIGHT WILL LIKELY BE STEADY OR
RISING. FRIDAY WILL BE TRICKY FOR HIGHS AS TO HOW FAR THE WARM
FRONT PUSHES EAST BEFORE THE CAA NORTHWEST WINDS KICK IN. AFTER A
MUCH BELOW NORMAL DAY ON THURSDAY...FRIDAY WILL LIKELY BE ABOVE
NORMAL ACROSS ALL OF THE CWA RANGING FROM THE MID 20S EAST TO THE
MID 40S SOUTHWEST. AN ARCTIC BOUNDARY WILL THEN PUSH THROUGH OUR
AREA FRIDAY NIGHT WITH BELOW NORMAL TEMPERATURES AND DRY CONDITIONS
FOR SATURDAY AND SUNDAY. HIGHS SHOULD BE IN THE TEENS AND 20S
ACROSS THE CWA. THE GEM AND EC SHOW AN OVER 1050MB SURFACE HIGH
PRESSURE AREA PUSHING IN FOR SUNDAY AND SUNDAY NIGHT. THE EC WAS
ABOUT 10 DEGREES COLDER AT 850MB THEN THE GFS BY 12Z SUNDAY. WAA
ON THE BACKSIDE OF THIS EXITING SURFACE HIGH PRESSURE AREA ON
MONDAY SHOULD BRING TEMPERATURES BACK CLOSER TO NORMAL.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

CAA LOW VFR STRATUS CLOUDS ALONG WITH AREAS OF LIGHT
SNOW/FLURRIES ARE EXPECTED TO TAPER OFF OVER THE NEXT COUPLE OF HOURS.
NORTHWEST WINDS WILL INCREASE TO 20 TO 35 KTS TUESDAY AFTERNOON
WITH ANOTHER PUSH OF CAA. MVFR CIGS WILL BE POSSIBLE AGAIN AS WELL
ON THE SFC NORTHWEST FLOW BUT CONFIDENCE IS NOT HIGH SO LEFT CIGS
VFR FOR NOW EVERYWHERE BUT KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 16, 3:25 PM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CST MON FEB 16 2015

SDZ003>006-009-010-015>020-022-023-033>037-045-048-051-172130-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-
HYDE-HAND-JONES-LYMAN-BUFFALO-
325 PM CST MON FEB 16 2015 /225 PM MST MON FEB 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS WILL RANGE FROM AROUND 15 BELOW ZERO ACROSS CENTRAL
SOUTH DAKOTA TO 25 BELOW TO 35 BELOW ZERO OVER NORTHEAST SOUTH
DAKOTA INTO WEST CENTRAL MINNESOTA TUESDAY NIGHT THROUGH WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-021-172130-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
325 PM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIND CHILLS WILL RANGE FROM 20 BELOW TO 25 BELOW ZERO LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS WILL RANGE FROM 20 BELOW TO 25 BELOW ZERO EARLY
TUESDAY MORNING. COLDER WIND CHILLS FROM 25 BELOW TO 35 BELOW ZERO
WILL BE FELT TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Feb 17, 1:24 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CST TUE FEB 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             ABERDEEN                45.47N  98.48W
02/17/2015  M1.0 INCH        BROWN              SD   NWS OFFICE

            VERY LITTLE WATER IN THIS LIGHT FLUFFY INCH OF SNOW

&&

EVENT NUMBER ABR1500144

NWS ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:36 AM CSTWind Chill AdvisoryABRBrown, Campbell, Clark, Codington, Day, Deuel and 12 more32 hr

Nearby

Wind Advisories in South Dakota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.